Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 46, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 1, 2012, 5:46 PM CDT for Holt County, Rock County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2012, 5:46 PM CDT (22:46 UTC)
- Expired
- May 1, 2012, 6:34 PM CDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Holt County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS53 KLBF 012246 SVRLBF NEC089-149-012345- /O.NEW.KLBF.SV.W.0046.120501T2246Z-120501T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 546 PM CDT TUE MAY 1 2012 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA... NORTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 645 PM CDT * AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEWPORT...OR 12 MILES EAST OF BASSETT...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... STUART...ATKINSON...MIDWAY...HIGHWAY 11 MILE MARKER 160...HIGHWAY 11 MILE MARKER 170 AND HIGHWAY 281 MILE MARKER 190. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS WARNING REPLACES THE PREVIOUS WARNING FOR ROCK COUNTY. && LAT...LON 4280 9865 4248 9858 4250 9938 4272 9944 TIME...MOT...LOC 2245Z 262DEG 29KT 4260 9926 WIND...HAIL 60MPH 1.00IN $$ SPRINGER
2 follow-up statements
610 WWUS53 KLBF 012303 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 603 PM CDT TUE MAY 1 2012 NEC149-012312- /O.CAN.KLBF.SV.W.0046.000000T0000Z-120501T2345Z/ ROCK NE- 603 PM CDT TUE MAY 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF ROCK COUNTY. OTHER STORMS CONTINUED IN WESTERN ROCK COUNTY SOUTH OF BASSETT THAT COULD PRODUCE NICKEL SIZED HAIL. LAT...LON 4248 9858 4250 9924 4274 9925 4280 9865 TIME...MOT...LOC 2302Z 256DEG 21KT 4261 9914 $$ NEC089-012345- /O.CON.KLBF.SV.W.0046.000000T0000Z-120501T2345Z/ HOLT NE- 603 PM CDT TUE MAY 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN HOLT COUNTY UNTIL 645 PM CDT... AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STUART...OR 20 MILES EAST OF BASSETT...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... ATKINSON...MIDWAY...HIGHWAY 11 MILE MARKER 160...HIGHWAY 11 MILE MARKER 170 AND HIGHWAY 281 MILE MARKER 190. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4248 9858 4250 9924 4274 9925 4280 9865 TIME...MOT...LOC 2302Z 256DEG 21KT 4261 9914 WIND...HAIL 60MPH 1.00IN $$ SPRINGER
685 WWUS53 KLBF 012334 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 634 PM CDT TUE MAY 1 2012 NEC089-012343- /O.CAN.KLBF.SV.W.0046.000000T0000Z-120501T2345Z/ HOLT NE- 634 PM CDT TUE MAY 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOLT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...BUT WAS STILL CAPABLE OF PRODUCING GUSTY WIND AND HAIL UP TO 3/4 INCH DIAMETER. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. LAT...LON 4248 9858 4250 9924 4274 9925 4280 9865 TIME...MOT...LOC 2333Z 256DEG 21KT 4265 9890 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:45 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 1, 3:45 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE MAY 1 2012
.SYNOPSIS...
RADAR INDICATED A BOUNDARY ACROSS NORTH CENTRAL NEBRASKA FROM
NEAR VALENTINE THROUGH MULLEN TO NEAR OGALLALA. SURFACE LAPS DATA
INDICATED VERY UNSTABLE CONDITIONS NORTH AND EAST OF A LINE FROM
VALENTINE THROUGH THEDFORD TO BROKEN BOW. RADAR DERIVED WIND
PROFILES SHOW 30-40KT AT 6KM AGL. ON THE REGIONAL SCALE...ANALYSIS
OF THE 20Z SURFACE DATA SHOWED A STRONG DEWPOINT GRADIENT ACROSS
WESTERN SOUTH DAKOTA...WESTERN NEBRASKA AND EXTREME EASTERN
COLORADO. THERE WAS ALSO A BAROCLINIC AREA AND SURFACE BOUNDARY OVER
EASTERN NEBRASKA WHERE CLOUDS KEPT TEMPERATURES DOWN DURING THE DAY
TODAY.
&&
.SHORT/MEDIUM RANGE...TONIGHT THROUGH THURSDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY THIS
EVENING OVER NORTH CENTRAL NEBRASKA AND TRACK EASTWARD ACROSS THE
AREA. THE INSTABILITY IN THE AREA IS SUFFICIENT TO SUPPORT STRONG
CONVECTION AND LOW LEVEL SHEAR MAY SUPPORT ISOLATED SUPERCELLS EAST
OF AINSWORTH AND NORTH OF BROKEN BOW. THE WINDOW FOR SEVERE
THUNDERSTORM DEVELOPMENT IS PRETTY NARROW...BASICALLY UP UNTIL ABOUT
04Z.
ON WEDNESDAY...THE CONVECTIVE PARAMETERS ARE MUCH STRONGER...BUT
IT APPEARS THAT THEY WILL BE IN EASTERN AND SOUTH CENTRAL NEBRASKA.
THE FORECAST PRECIPITABLE WATER IS LIKELY TO BE AN INCH OR HIGHER...
SO THERE IS STILL ENOUGH ELEVATED INSTABILITY AND AVAILABLE MOISTURE
TO PRODUCE SOME KIND OF CONVECTIVE SYSTEM ALONG THE SURFACE FRONT
NEAR THE NEBRASKA-SOUTH DAKOTA BORDER.
.MEDIUM RANGE/EXTENDED...FRIDAY THROUGH TUESDAY.
ACTIVE PERIOD EXPECTED AS A LONG WAVE TROUGH SETTLES INTO THE
WESTERN CONUS. THIS WILL PUT OUR AREA INTO A SOUTHWEST FLOW
ALOFT...WITH THE POTENTIAL FOR TSTMS BOTH FRIDAY AND SATURDAY.
SATURDAY LOOKS TO HAVE THE MOST POTENTIAL FOR SEVERE STORMS...AS
BOTH THE ECMWF AND GFS INDICATE A POTENT SHORTWAVE EJECTING
NORTHEAST ACROSS THE AREA WITHIN THE FLOW. BOTH MODELS DEEPEN A
CYCLONE ACROSS EASTERN CO...WITH MOIST AND UNSTABLE AIR BEING DRAWN
WEST/NORTHWESTWARD ACROSS WESTERN AND CENTRAL NEB.
THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK...IT APPEARS THE
WESTERN CONUS TROUGH WILL DIG INTO THE DESERT SOUTHWEST AND SLOWLY
MOVE EAST INTO THE CENTRAL AND SOUTHERN PLAINS. CHANCES FOR
SHWRS/TSTMS WILL CONTINUE AS THIS FEATURE PUSHES EAST. THE TRACK OF
THE SYSTEM REMAINS UNCERTAIN...BUT WITH SUCH A MOIST ATMOSPHERE IN
PLACE...CHANCE POPS FOR RAIN SEEM WARRANTED. TEMPS WILL ALSO TREND
COOLER EARLY NEXT WITH APPROACH OF THE SYSTEM.
&&
.AVIATION...
CEILINGS AND VISIBILITY ARE EXPECTED TO REMAIN ABOVE THE VISUAL
THRESHOLDS OVER CENTRAL AND WESTERN NEBRASKA. THUNDERSTORMS ARE
EXPECTED IN NORTH CENTRAL NEBRASKA...MAINLY NORTH AND EAST OF AN
ANW-TIF-BBW LINE. IN THAT AREA...HAIL IS ALSO EXPECTED.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT AND MEDIUM RANGEAVIATION...SPRINGER
MEDIUM RANGE AND EXTENDED...TAYLORHazardous weather outlook, May 1, 5:00 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 500 PM CDT TUE MAY 1 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-022200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 500 PM CDT TUE MAY 1 2012 /400 PM MDT TUE MAY 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS...SOME POSSIBLE SEVERE...ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT TONIGHT. THE AREA OF CONCERN IS ALONG AND EAST OF A NORTH PLATTE...TO THEDFORD...TO SPRINGVIEW LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STATIONARY FRONT WILL BE THE FOCUS FOR THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE. THE BEST CHANCE FOR ANY SEVERE THUNDERSTORM DEVELOPMENT WILL BE ALONG AND EAST OF A SUTHERLAND TO VALENTINE LINE. THERE IS CHANCE FOR THUNDERSTORM DEVELOPMENT THURSDAY THROUGH AT LEAST SUNDAY. AT THIS TIME...SATURDAY LOOKS TO HAVE THE BEST POTENTIAL FOR SEVERE THUDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Local storm report, May 1, 4:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 PM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 SE JOHNSTOWN 42.53N 100.00W
05/01/2012 E1.50 INCH BROWN NE PUBLIC
GROUND COVERED IN HAIL.
&&
MARTINLocal storm report, May 1, 4:58 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 SW AINSWORTH 42.51N 99.91W
05/01/2012 E1.75 INCH BROWN NE PUBLIC
&&
MARTINLocal storm report, May 1, 5:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 S AINSWORTH 42.49N 99.86W
05/01/2012 E1.50 INCH BROWN NE PUBLIC
&&
MARTINThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:16 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 44 min |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 62 min |
| May 1, 6:31 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.